Puerto Rico, 2015

Rip Current in Puerto Rico, January 3 to 7, 2015

January 3 to 7, 2015 · NWS SJU · 1 event in 1 county or zone

North northwest swells between 8 to 10 feet affected the north facing coast of Puerto Rico resulting in dangerous Rip Currents and High Surf.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

North northwest swells between 8 to 10 feet affected the north facing coast of Puerto Rico resulting in dangerous Rip Currents and High Surf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jan 3, 3:13 PM AST, 37 minutes earlier.

Area forecast discussion, Jan 3, 3:13 PM AST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
313 PM AST SAT JAN 3 2015

.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE OVER THE WESTERN CARIBBEAN
WILL FORM A RIDGE TO THE NORTHEAST OVER THE WESTERN ATLANTIC AS A
TROUGH DIGS INTO THE LOCAL CARIBBEAN WATERS FROM THE EAST
NORTHEAST SUNDAY AND MONDAY. THE TROUGH WILL RETREAT TO THE EAST
AND THE HIGH WILL SHIFT TO OVER THE LOCAL AREA THURSDAY AND
CONTINUE DRIFTING EAST TO THE LEEWARD ISLANDS FRIDAY.

AT MID LEVELS...HIGH PRESSURE NORTH OF HISPANIOLA WILL GRADUALLY
BECOME SQUEEZED BY THE PASSAGE OF SEVERAL SHORT WAVE TROUGHS AT
MID LATITUDE THROUGH AN APPROACHING LONG WAVE TROUGH NORTH OF THE
AREA TUESDAY THROUGH THURSDAY. THE HIGH WILL REGENERATE OVER AND
JUST NORTH OF THE GREATER ANITLLES NEXT WEEKEND AND EARLY THE
FOLLOWING WEEK. MID LEVELS REMAIN QUITE DRY UNTIL SATURDAY OF NEXT
WEEK.

AT LOWER LEVELS...HIGH PRESSURE COMING OUT OF MAINE AND INTO THE
NORTHWEST ATLANTIC WILL MAINTAIN TIGHT GRADIENTS AND FRESH TO
STRONG TRADE WINDS ACROSS THE LOCAL AREA. ALTHOUGH GRADIENTS
WEAKEN AS THIS HIGH MOVES INTO THE EASTERN ATLANTIC AND A COLD FRONT
MOVES THROUGH THE WESTERN ATLANTIC WEDNESDAY AND THURSDAY...THEY WILL RE-
STRENGTHEN OVER THE NEXT WEEKEND.

&&

.DISCUSSION...SHOWERS MOVED THROUGH ALMOST ALL OF PUERTO RICO
EXCEPT THE SOUTH COASTAL SECTION TODAY WITH MINOR ACCUMULATIONS.
SAN JUAN REPORTED FIVE HUNDREDTHS OF AN INCH SINCE
MIDNIGHT...OTHER AREAS...MAINLY IN THE EAST AND SOUTHEAST HAD AS
MUCH AS ONE TENTH INCH. SAINT THOMAS HAD FOUR HUNDREDTHS AND SAINT
CROIX HAD TWO HUNDREDTHS OF AN INCH.

MOISTURE IS EXPECTED TO INCREASE IN THE NORTHERN VIRGIN ISLANDS
AND PUERTO RICO AFTER MIDNIGHT AND SHOWERS WILL BECOME A LITTLE
MORE FREQUENT THROUGH SUNDAY MORNING. AT THIS TIME THE SHOWERS ARE
ARRIVING IN BANDS OF CLUMPS OF CONVECTION AND THIS PATTERN IS
EXPECTED TO CONTINUE THROUGH AT LEAST MONDAY. ALSO THE BREEZY
CONDITIONS WILL CONTINUE THROUGH MONDAY AND BEGIN TO TAPER OFF.
WEAK BANDS OF MOISTURE ARRIVE MONDAY AND WEDNESDAY...BUT MOISTURE
WILL INCREASE CONSIDERABLY BEGINNING FRIDAY ACCORDING TO THE GFS.
SINCE WINDS WILL ALSO SHIFT AND BECOME A LITTLE MORE NORTHEASTERLY
AT THAT TIME...EXPECT A SIMILAR PATTERN THEN...AS IS BEING
EXPERIENCED NOW WITH SHOWERS ON THE NORTH AND EASTERN COAST AND
SLOPES AND A GENERAL RAIN SHADOW ON THE SOUTH COAST. DUE TO THE
SHALLOW NATURE OF THE MOIST LAYER ALL RAINFALL ACCUMULATIONS WILL
BE MINOR EXCEPT ON THE MOST FAVORED WINDWARD SLOPES IN PUERTO
RICO.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS
ACROSS ALL TAF SITES. VCSH IN PASSING SHOWERS FROM TIME TO TIME
DURING THE OVERNIGHT IN AND AROUND TIST/TISX/TJSJ CREATING BRIEF
SCT/BKN CIGS BETWEEN FL030-050. SURFACE WINDS WILL CONTINUE FROM THE
EAST NORTHEAST AT 15-20 KTS WITH HIGHER GUSTS NEAR SHRA.

&&

.MARINE...SEAS OF 6 TO 8 FEET IN WAVES FROM THE EAST NORTHEAST HAVE
BEEN NOTED SO FAR AND ONLY MINIMAL RISES ARE EXPECTED BETWEEN NOW
AND SUNDAY AFTERNOON. WINDS HAVE BEEN AROUND 15 TO 20 GUSTING TO
27 TO 31 KNOTS AND THIS IS EXPECTED TO CONTINUE THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  83  75  84 /  40  40  40  40
STT  75  86  75  86 /  20  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...VI...
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 6 PM AST WEDNESDAY FOR ANEGADA
     PASSAGE SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO AND
     USVI FROM 10NM TO 19.5N-CARIBBEAN WATERS OF PUERTO RICO
     FROM 10 NM TO 17N-MONA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY UNTIL 6 AM AST MONDAY FOR COASTAL WATERS OF
     NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF NORTHERN
     USVI AND CULEBRA OUT 10 NM-COASTAL WATERS OF SOUTHERN
     PUERTO RICO OUT 10 NM-COASTAL WATERS OF SOUTHERN USVI
     VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM AST SUNDAY FOR COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM.

&&

13/12
Hazardous weather outlook, Jan 3, 6:33 AM AST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
633 AM AST SAT JAN 3 2015

AMZ710>745-PRZ001>013-041045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
633 AM AST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HIGH RISK OF RIP CURRENTS IS FORECAST FOR MOST OF THE
BEACHES OF PUERTO RICO AND CULEBRA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS SEAS WILL CONTINUE AS WINDS STRENGTHEN EARLY NEXT WEEK.
THIS WILL CREATE HAZARDOUS SEAS ACROSS THE REGIONAL WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-041045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
633 AM AST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HIGH RISK OF RIP CURRENTS IS FORECAST FOR MOST OF THE
BEACHES OF PUERTO RICO AND CULEBRA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS SEAS WILL CONTINUE AS WINDS STRENGTHEN EARLY NEXT WEEK.
THIS WILL CREATE HAZARDOUS SEAS ACROSS THE REGIONAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northeast

When
January 3, 3:50 PM AST to January 7, 10:00 PM AST
Where
Northeast forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Man drowned near Bahia Beach area of Rio Grande.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northeast2015-01-03MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556891.